Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Side effects of Epilepsy medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Epilepsy
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3385 Questions
User :   hello doctor,my mother is 55 years old with an epilleptic history of about 25 present she is taking Tegretol 200 twice a day and also Eptoin 100 thrice a i had been to her neurologist for a routine check mother has been complaining of not being able to walk with a proper balance...hence,her doctor advised to get her eptoin levels checked...i shall get those reports after 4 Days...meanwhile for today he has asked me to discontinue 2 doses of eptoin,and tommorrow onwards he has advised to take eptoin twice a day instead of three times while Tegretol remains query is,is there a possibility that my mother would get a seizure for not taking eptoin just for today....please help me out...
thank you.
Doctor :   Hi
Doctor :   Pls. give me few secs. to go through.
User :   good evening doctor
User :   sure...please take your time
Doctor :   No. One day of eptoin disconitnuing would not land up in an epileptic attack .
User :   she had one tablet today morning...she has missed the rest 2 doses as per her neurologist's instructions...
Doctor :   It is quite safe for her too just be on tegretol as there would be enough levels as its half life is considerably more and will help her , no issue at all.
User :   but he has continued with tegretol sufficient to keep her brain settled?
User :   what if her eptoin levels turn up to be on the higher side?
Doctor :   Yes , that is what I was specifying that tegretol for one day is fine and will keep her safe , no issue.
User :   she has been experiencing loss of balance while walking,she tends to lean on one side even if she is sitting in the car...could this be because of the eptoin levels?
Doctor :   Has it been hapening from today afternoon ?
User :   no its been happening since a long time
Doctor :   Ok
User :   in april last year,she was admitted since there were some abnormal changes in her behaviour...and doctors diagnosed that it was due to rise in her ammonia levels.after a couple of days,she was normal after the treatment. what precautions should i take so that such an episode does not take place in future?
Doctor :   Ok.
Doctor :   Has it been due to high serum ammonia levels?
User :   yes
Doctor :   How are her kidney functions ?
Doctor :   Have you recently done renal function tests ?
User :   normal
User :   not recently
Doctor :   Please get them done .
Doctor :   And does she have diabetes or hypertension ?
User :   can you specify which tests?
Doctor :   S.Creatinine
Doctor :   S.Uric acid
Doctor :   S.Urea
Doctor :   S.Ammonia
Doctor :   BUN Test
User :   yes she is diabetic. taking diamicron xr60 for the same.
Doctor :   Ok, In that case she has to be more careful .
User :   she is also hypertensive and she is taking Tab Repace AF,Fibator and Clopilet.
User :   careful with???
Doctor :   You have to get renal test done every 6 months.
Doctor :   it is mandatory protocol.
Doctor :   for diabetics.
User :   ok
User :   but could this recent problem of losing balance while walking be related to the eptoin levels?
Doctor :   No , I would say it can be due to some other degenerative changes,
Doctor :   Has she been tested for Parkinsonism ?
User :   never
Doctor :   Ok .
Doctor :   That is very encouraging .
Doctor :   But it is not due to eptoin discontinuance.
User :   no no...its not due to discontinuance...its been happening for about two years while she was regularly taking eptoin...thats what my neurologist has asked me to check...her eptoin levels..he said it could be because of the eptoin levels ans
User :   and hence he reduced the dosage
Doctor :   Yes, it might be due to high dose, that is what I have already mentioned.
User :   ok
Doctor :   Please do not fear , one day of stopping will not cause any problem.
User :   thank you so much doctor for your valueable time...i shall surely get her renal tests done and get back to you with the reports and also get back to you after tha eptoin level reports..
Doctor :   Please do that, hope she gets well soon.
Doctor :   Thank you fr consulting me.
User :   will i be chatting only to you everytime i login?
User :   how can i get back to you again?
Doctor :   Take care, bye for now .Yes I will be available at 5 pm to 8 ppm. every day except wednesday.
User :   ok sir...thank you so much.bye.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor